Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Indianapolis, IN

February 5, 20086 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 5, 2008, 8:46 PM EST for 6 counties in Indiana. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2008, 8:46 PM EST (01:46 UTC)
Expired
Feb 5, 2008, 9:30 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clay County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 8:49 PM ESTNON-TSTM WND GST 605 E Terre Haute, IN50 TO 60 MPH WIND GUSTS ESTIMATED IN SEALYVILLE
Feb 5, 8:51 PM ESTTSTM WND DMG5 Nw Terre Haute, IN2 FOOT DIAMETER TREE DOWN AT NEW GOSHEN AVE AND HWY 150.
Feb 5, 8:51 PM ESTTSTM WND GST 80Clinton, INMANY TREES...LIMBS AND POWER LINES DOWN.
Feb 5, 8:51 PM ESTTSTM WND GST 82Terre Haute, INMANY TREES AND POWER LINES DOWN IN NORTH TERRE HAUTE.
Feb 5, 9:12 PM ESTTSTM WND DMG3 N Greencastle, IN3 MILES NORTH OF GREENCASTLE ON ROUTE 231...AN UNKNOWN STRUCTURE HAS SIGNIFICANT DAMAGE. DEBRIS IS FOUND ACROSS ROUTE 231...CLOSING THE ROAD.
Feb 5, 9:15 PM ESTTSTM WND DMGBrazil, INESTIMATED 70 MPH WINDS...FENCE BLOWN DOWN.
Feb 5, 9:30 PM ESTTORNADOBainbridge, INCOUNTY DISPATCH REPORTS POSSIBLE TORNADO. AREAS OF DAMAGE ACROSS THE NORTHWEST PART OF THE COUNTY. MULTIPLE TREES DOWN. BARNS AND MOBLIE HOMES SUSTAINED SIGNIFICANT DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 8:08 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 060146
SVRIND
INC021-119-121-133-165-167-060230-
/O.NEW.KIND.SV.W.0010.080206T0146Z-080206T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
846 PM EST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL INDIANA...
  OWEN COUNTY IN WEST CENTRAL INDIANA...
  PARKE COUNTY IN WEST CENTRAL INDIANA...
  PUTNAM COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...
  VIGO COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF TERRE HAUTE...

* UNTIL 930 PM EST/830 PM CST/

* AT 843 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM MONTEZUMA TO 10 MILES
  SOUTH OF RILEY...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
  OF PARIS TO 15 MILES SOUTH OF TERRE HAUTE...AND MOVING EAST AT 60
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JUDSON BY 855 PM EST...
  KNIGHTSVILLE BY 900 PM EST...
  BAINBRIDGE BY 910 PM EST...
  SPENCER BY 915 PM EST...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 0 AND 47.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

DAMAGING WINDS UP TO 70 MPH WERE REPORTED IN TERRE HAUTE WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 3935 8757 3936 8755 3983 8754 3984 8669
      3934 8669 3922 8671 3926 8759
TIME...MOT...LOC 0146Z 270DEG 54KT 3976 8731 3926 8731

$$

JOHNSON
1 follow-up statement
000 
WWUS53 KIND 060219
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
919 PM EST TUE FEB 5 2008

INC021-119-121-133-165-167-060230-
/O.CON.KIND.SV.W.0010.000000T0000Z-080206T0230Z/
CLAY-OWEN-PARKE-PUTNAM-VERMILLION-VIGO-
919 PM EST TUE FEB 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
EST/830 PM CST/ FOR OWEN...CLAY...VIGO...PUTNAM...PARKE AND SOUTHERN
VERMILLION COUNTIES...

AT 914 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BAINBRIDGE TO 8 MILES WEST
OF SPENCER...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTH OF
CRAWFORDSVILLE TO 22 MILES WEST OF BLOOMINGTON...MOVING EAST AT 60
MPH.

LAT...LON 3935 8757 3936 8755 3983 8754 3984 8669
      3934 8669 3922 8671 3926 8759
TIME...MOT...LOC 0219Z 270DEG 54KT 3976 8666 3927 8681

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:55 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 5, 5:55 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EST TUE FEB 5 2008

.AVIATION...

DISCUSSION FOR THE 00Z TAFS
TRWS EXPECTED TO INCRS IN CVRG DURING THE EVENING PER REGIONAL AND
NATIONAL RADAR TRENDS. OTHERWISE...MOSTLY IFR CIGS TNGT IMPVG TO
MVFR MID MORNING TOMORROW. VSYS ALSO EXPECTED TO BE IFR THROUGH THE
PD...WHILE WINDS GUSTING TO 25 MPH BY LATE EVE WL SHIFT FM THE ENE
TO THE SE TO THE SW AS THE SFC LOW LIFTS ACRS THE QUASI-STNRY
BOUNDARY ACRS SRN INDIANA TNGT. COULD STILL SOME RWS AROUND TOWARD
12Z AND TOMORROW...BUT BULK OF THE RAINFALL SHOULD BE OVER.

&&

.DISCUSSION...

FOCUS ON THIS FORECAST WILL REMAIN ON SEVERE AND FLOOD CONCERNS IN
THE NEXT 24 HOURS.

THE CURRENT SETUP SHOWS A WARM FRONT REMAINING SOUTH OF CENTRAL
INDIANA. TEMPERATURES HAVE REMAINED IN THE 30S TO LOW 50S ACROSS
THE AREA. THE SUNSHINE AND WARMER TEMPERATURES REMAINS TO OUR
SOUTH...SO SURFACE BASED CONVECTION DOES NOT APPEAR VERY LIKELY
ACROSS MOST OF THE AREA EXCEPT THE FAR SOUTH. THE KEY WILL BE HOW
FAR SOUTH THIS WARM FRONT PUNCHES LATE THIS AFTERNOON. THE AFTERNOON
SOUNDINGS IN THE WARM SECTOR SHOW THAT WHILE THERE IS A LOT OF
CAPE...THERE HAS ALSO BEEN A VERY STRONG CAP...IN FACT STRONGER
THAN WHAT THE MODELS HAD PREVIOUSLY INDICATED. H7 TEMPS WERE
SEVERAL DEGREES WARMER FROM ACTUAL OBSERVATIONS VS WHAT THE MODELS
HAD INDICATED. BUT AT THE TIME OF WRITING...SURFACE BASED
CONVECTION WAS BEGINNING TO RAPIDLY DEVELOP IN SOUTHEAST MISSOURI
IN THE WARM SECTOR.

THE GREATER CONCERN FOR SEVERE WEATHER WILL APPEAR TO BE AFTER
MIDNIGHT AS THE LOW CROSSES THE AREA WITH A POSSIBLE SQUALL LINE
AND DAMAGING WIND BEING THE GREATEST THREAT. WILL TRY AND ACCOUNT
FOR THIS IN THE GRIDS AND NOT MENTION POSSIBLE SEVERE WEATHER IN
THE GRIDS UNTIL LATER THIS EVENING RATHER THAN THIS AFTERNOON.

HEAVY RAIN WILL BE AN ADDITIONAL THREAT AS WELL AS ALL MODELS AND
HPC QPF CONTINUE TO INDICATE 1 TO 2 OR 3 INCHES OF RAIN POSSIBLE
TONIGHT. WITH THAT IN MIND WILL CONTINUE THE FLOOD WARNING FOR THE
REST OF TONIGHT. TEMPERATURES WILL BE ANOTHER ISSUE WITH REGARDS
TO WHEN THE COOLER AIR ARRIVES. THE NEWEST MODEL RUNS ARE
CONSIDERABLY WARMER THAN THE OLDER RUNS. AT THIS POINT...THE
THREAT OF SNOW BEHIND THE SYSTEM SEEMS GREATLY DIMINISHED. WILL
CHANGE THE FORECAST TO KEEP IT WARMER FOR LONGER TONIGHT...WITH
THE BEST COLD ADVECTION NOT LIKELY TO HAPPEN UNTIL AFTER 12Z ON
WEDNESDAY.

EXTENDED DISCUSSION /SATURDAY THROUGH TUESDAY/ THE MAIN FEATURE
DURING THE EXTENDED WILL BE ANOTHER TURN TO COLDER WEATHER OVER
THE WEEKEND. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON
SATURDAY. WILL BRING IN A CHANCE OF SHOWERS AHEAD OF IT. AFTER
FROPA WILL CHANGE THE CHANCE TO SNOW SHOWERS. 850 MB TEMPS DROP TO
-20 TO -24 ON SUNDAY. TEMPS THEN STAY COLD THROUGH THE END OF THE
EXTENDED PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

EXTENDED...SH
AVIATION...MK
SHORT TERM...LAJ
Hazardous weather outlook, Feb 5, 4:34 PM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EST TUE FEB 5 2008

INZ039>042-044>049-051>057-060>065-067>072-062145-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
434 PM EST TUE FEB 5 2008

...FLOOD WARNING IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT WITH
DAMAGING WINDS AND ISOLATED TORNADOES BEING THE PRIMARY THREATS.
WIDESPREAD HEAVY RAIN IS EXPECTED TO PRODUCE WIDESPREAD
FLOODING...INCLUDING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SIGNIFICANT FLOODING IS EXPECTED ON THE WHITE...EAST FORK
WHITE...WABASH...AND OTHER CENTRAL INDIANA RIVERS. CHECK THE
LATEST FLOOD STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FLOODED ROADWAYS OR
EXCESSIVE RAINFALL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>038-043-062145-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-
434 PM EST TUE FEB 5 2008

...FLOOD WARNING IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. WIDESPREAD HEAVY RAIN
IS EXPECTED TO PRODUCE WIDESPREAD FLOODING...INCLUDING FLASH
FLOODING. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SIGNIFICANT FLOODING IS EXPECTED ON THE WHITE...EAST FORK
WHITE...WABASH AND OTHER CENTRAL INDIANA RIVERS. CHECK THE LATEST
FLOOD STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPOTTERS ARE ENCOURAGED TO REPORT FLOODED ROADWAYS OR EXCESSIVE
RAINFALL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:22 PM ESTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Sullivan38 min
Feb 5, 8:34 PM ESTTornado WarningINDGreene, Knox, Sullivan41 min
Feb 5, 8:56 PM ESTFlash Flood WarningINDFountain, Tippecanoe, Vermillion, Warren4 hr
Feb 5, 8:56 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin, Monroe, Owen49 min
Feb 5, 9:10 PM ESTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Morgan, Owen, Putnam50 min
Feb 5, 9:39 PM ESTFlash Flood WarningINDDaviess, Knox, Martin4 hr
Feb 5, 9:42 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Johnson, Marion, Morgan and 1 more48 min
Feb 5, 10:15 PM ESTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin45 min
Feb 5, 10:39 PM ESTFlash Flood WarningINDLawrence3 hr
Feb 5, 10:59 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson46 min
Feb 5, 11:30 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.